Lifestyle · Personal

When Anxiety Takes Over

Prednisone kicks some serious butt! I’m beginning to wonder if the evils outweigh the good at this point. Well, that’s not entirely true. I KNOW right now they do. I’m doing a lot better, but these new symptoms are really consuming me.

Joint pains– never had it before and can definitely say I am not a fan. I didn’t even understand that what I was experiencing was joint pain because it was this weird throbbing, pulsing feeling that came and went at the most inconvenient times (like when your legs cramp up while driving in a car, where you clearly cannot get out and stretch them out. Come on body, cut me some slack.)

Chest pains- I woke up crying because I thought I was about to have a heart attack. I was dead asleep and then all of a sudden just shot up from my bed because I had this piercing, burning sensation run across my chest and below my shoulder blades. It felt so hard to breathe and my heart felt like it was racing. I couldn’t understand! I was sleeping!

Roid rage- I have been told that I am becoming very cat like. I go from wanting to be cuddled and loved to wanting to scratch someone’s eyes out for just looking at me. I find I’m so snippy and short sometimes. I wind up feeling terrible because that person literally did nothing wrong and they ALLOW me to be snippy with them because they know I’m sick and excuse my behaviour, but it’s not okay! I don’t know what comes over me! I swear I love you and think you’re awesome!

But the biggest struggle has actually been the newly developed anxiety! Again, I didn’t even know that what I was experiencing was anxiety at first. I am great at pinpointing it in other people (it’s literally part of my job), but I couldn’t even identify it in myself.

uc2

It started earlier this week after I was so proud with how well I was doing on Prednisone; go figure.

My symptoms include:

  • Head aches
  • Dry Mouth
  • Shakiness
  • Light Headiness
  • Fatigue
  • Chest Pains
  • Palpitations
  • Shortness of breath
  • Feeling very jumpy in my own skin sometimes
  • Irritable
  • Ruminating over meaningless things
  • Depersonalization
  • Troubles falling asleep
  • Muscle Tension

There are other things too, each day I learn something new as I work through it all but it’s a very frustrating feeling. You make yourself sad unintentionally, you feel alone even when you’re in a crowd of people, and you just feel so lost because you don’t even know what’s wrong so how do you make it better? And my mind constantly feels like it’s going. I have such a hard time concentrating on things because it feels like I’m thinking about 20 millions things all at once. And I mean, I studied anxiety and it’s affect on your body, so I know that about 70% of your bodily systems are actually working when you experience anxiety. 70%, people. So you crash hard after because that was a lot of work! And I crash harder now because I was already always tired….. I think it’s a curse now having a background in psychology, because now I find I’m more stressed about anxiety because I know what it does to you, what it looks like, and what prolonged untreated anxiety can do to a person! Damn me and my fascination with the mind.

uc1

The infuriating part is you know you’re stressing about nothing, which then you begin stressing more about it because now you’re thinking about all of the things your poor body is going through, then you begin to panic because usually by this point you feel your chest tighten and get the physical symptoms of anxiety, and then you panic more because you don’t know if you can calm yourself down now- god it just goes full circle! I didn’t know how to stop! I teach people how to stop, relax , regulate, and calm themselves, but there I was at 2:30 in the morning crying and repeating “stop stop stop” in my head as I started hyperventilating. I felt like I failed because how am I supposed to help other people get through this if I couldn’t even get myself through it?

I know so many people go through this and usually once they have identified they have anxiety and seek help or try to control it themselves, it usually gets better. I guess I just want to be selfish and fast forward. Skip this part. I can’t help but wonder if this is only going to get worse as I continue to taper off Prednisone? I’m not liking these new surprise symptoms that come up, especially not when I’m already anxious without needing much provocation.

But going through all of this did inspire my next post idea for this coming week (maybe even tomorrow). Self-care! I would love to know what all of you do for your self-care! Get some ideas and maybe brainstorm and create a giant list!

With that I will leave you with this funny little monologue I came by that perfect expresses how my mind has been lately!

uc1.jpg

xoxo.

 

Bee.

2 thoughts on “When Anxiety Takes Over

  1. Hey Bree,
    Sorry things have been difficult for you lately. When I first saw your blog I was jealous because you were well and I was flaring, and now you are sick too–I would never wish this on anyone (well maybe a couple people).

    I’ve taken Prednisone a lot over the past 13 years of living with UC, and I can tell you what I know that has helped me.
    1. It irritates the lining of your stomach. Take Prevacid or Zantac while taking Prednisone.
    2. Corticosteroids are muscle-wasting and fat storing. So you lose muscle (and bone) and store fat (esp around the midsection. This sucks. But there are things you can do.
    3. Take Glutamine powder. Muscle is made of amino acids. Glutamine is the most abundant amino acid in the body. Therefore, by supplementing your body with extra glutamine while on prednisone, you can spare your muscle. Glutamine has also shown to heal your gut and calm inflammation. Try 1 teaspoon glutamine powder daily (5 grams) in apple juice, etc.
    3. Prednisone ruins your bones (I mean, so does having IBD). Take a calcium + magnesium supplement every day (in addition to any multivitamin).
    4. Eat high-protein. Protein is utilized to build healthy tissue. This will help spare your muscle and also heal your gut. Of course if you can’t stomach much protein now, just do what you can.
    I know the evils of prednisone! I’m weaning off 60mg (down to 25mg today). If you read my blog then you know I’ve had outbursts. I cry uncontrollably at times. I have “moon face”. But it works. I just started Humira and it took a month to work but now I am much better. I agonized over the decision to try biologics, so I understand it’s an awful decision to make. If you’re not sure then get a second opinion from another GI.
    Hang in there! XOXO

    Like

    1. Thank you so much for all this insight ! This is all so amazing and I will definitely be looking into everything. And yes I definitely follow your blog, reading it has helped me get through my experience and remind me that sadly what I’m going through is not unusual so I’m not crazy or alone! But in the beginning I definitely had it a lot easier and thought this would be a walk in the park! How fast things change ! But thank you again for all this information and best of luck on your own journey !

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s